Crohn’s disease and ulcerative colitis are inflammatory bowel diseases (IBDs) and they primarily involve the intestines and confer an increased risk of thromboembolism (TE). Here we report a case of a young man with active ulcerative colitis (UC) who presented with shortness of breath and syncope. He was found on imaging to have an extensive bilateral pulmonary embolism (PE) and right heart strain with associated pulmonary infarctions. The patient was initially managed with a heparin infusion and subsequently transitioned to a direct acting oral anticoagulant (DOAC) with clinical improvement in his symptoms.
- gastrointestinal system
- inflammatory bowel disease
- ulcerative colitis
- drugs: gastrointestinal system
- pulmonary embolism
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors BB conceptualised, drafted manuscript and created figures. MS revised the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.